Alert archive / New York / Beach Hazards Statements in 2025
Beach Hazards Statement 2, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at May 22, 2025, 4:04 PM EDT for Chautauqua County, Erie County, New York. It took effect at May 22, 2025, 6:00 PM EDT. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2025, 4:04 PM EDT (20:04 UTC)
- In effect from
- May 22, 2025, 6:00 PM EDT
- Expired
- May 23, 2025, 10:05 PM EDT
- In force
- 28 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074 WHUS41 KBUF 222004 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 404 PM EDT Thu May 22 2025 NYZ019-230415- /O.NEW.KBUF.BH.S.0002.250522T2200Z-250524T0300Z/ Chautauqua- 404 PM EDT Thu May 22 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Chautauqua county. * WHEN...Through Friday evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ085-230415- /O.NEW.KBUF.BH.S.0002.250523T0300Z-250524T0300Z/ Southern Erie- 404 PM EDT Thu May 22 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH FRIDAY EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Southern Erie county. * WHEN...From 11 PM EDT this evening through Friday evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
4 follow-up statements
592 WHUS41 KBUF 230246 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1046 PM EDT Thu May 22 2025 NYZ019-231100- /O.CON.KBUF.BH.S.0002.000000T0000Z-250524T0300Z/ Chautauqua- 1046 PM EDT Thu May 22 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Chautauqua county. * WHEN...Through Friday evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ085-231100- /O.CON.KBUF.BH.S.0002.250523T0300Z-250524T0300Z/ Southern Erie- 1046 PM EDT Thu May 22 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Southern Erie county. * WHEN...Through Friday evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
773 WHUS41 KBUF 230741 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 341 AM EDT Fri May 23 2025 NYZ010-231900- /O.EXA.KBUF.BH.S.0002.000000T0000Z-250524T0300Z/ Northern Erie- 341 AM EDT Fri May 23 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Northern Erie county. * WHEN...Through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ019-085-231900- /O.CON.KBUF.BH.S.0002.000000T0000Z-250524T0300Z/ Chautauqua-Southern Erie- 341 AM EDT Fri May 23 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Chautauqua and Southern Erie counties. * WHEN...Through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ Hitchcock
659 WHUS41 KBUF 231707 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 107 PM EDT Fri May 23 2025 NYZ010-019-085-240300- /O.CON.KBUF.BH.S.0002.000000T0000Z-250524T0300Z/ Northern Erie-Chautauqua-Southern Erie- 107 PM EDT Fri May 23 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
784 WHUS41 KBUF 240205 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1005 PM EDT Fri May 23 2025 NYZ010-019-085-240315- /O.CAN.KBUF.BH.S.0002.000000T0000Z-250524T0300Z/ Northern Erie-Chautauqua-Southern Erie- 1005 PM EDT Fri May 23 2025 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves will continue to subside overnight. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at May 22, 2:49 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 22, 2:49 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
249 PM EDT Thu May 22 2025
.SYNOPSIS...
A nearly stationary surface low spinning just west of Lake Ontario
through this evening will slowly shift east and weaken as it
crosses western NY tonight before ultimately becoming absorbed
by a strengthening coastal low riding up the Atlantic coast
tonight and Friday. The larger coastal low will then pull north
across northern New England by Saturday morning, before
gradually sliding northeast into Canadian Maritimes by Memorial
Day. The overall cool cyclonic flow pattern will continue to
support rainy and cool weather through the end of the work week
into the holiday weekend, however a gradual warming trend will
take place through the holiday weekend, with showery conditions
lessening day by day through Memorial Day.
&&
.NEAR TERM /THROUGH FRIDAY/...
Center of surface low pressure will remain nearly stationary just
west of Lake Ontario through early evening. Spokes of energy will
continue to rotate around this feature, supporting waves of mainly
light rain across the region. Remains on the cool side this
afternoon with highs low to mid 50s, mid to upper 40s interior North
Country.
This low will gradually weaken while slowly shifting east across
western NY tonight, while a strengthening coastal low moves
northeast to just off the New England coast by Friday morning.
Sensible weather remains about the same with periodic bouts of
mainly light rain continuing to rotate about the center of the low
within a cold cyclonic flow aloft. Another seasonably chilly and
damp night on tap with lows slipping back into the low to mid 40s,
with some upper 30s east of Lake Ontario.
Surface low over our area will ultimately be absorbed by the larger
coastal low by later Friday while it churns toward the Bay of Fundy
by the tail end of the day. This will set up an even chillier west
to northwest flow across the region. Wrap around moisture within a
cold, moist cyclonic flow will keep the precip falling on western
and north-central NY. Expect more in the way of a continued light
rain northeast of the low track from the Finger Lakes to North
Country, while precipitation across western NY becomes more showery
in nature through the day, with frequent showers and a chilly
westerly breeze on the back side of the low. This will be the
coldest day of the period with many locations not getting out of the
40s, with some very low 50s possible for select spots. This is some
20+ degrees below normal.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The vertically stacked low pressure causing the wet weather of late
will track to northern New England by Friday evening. Behind this
system, a weaker dissipating low and shortwave trough will track
across the western and north central NY area Friday evening and into
the early overnight. This will cause organized showers/steady rain
to continue into the evening on Friday, especially from the Genesee
Valley eastward. As the stronger portion of the shortwave trough
tracks southeast of the area, showers will become less organized
through the night.
Showers will linger through the weekend, especially each afternoon
as daytime heating increases instability some. A passing shortwave
trough for both Saturday and Sunday afternoon will also help
increase the potential for showers each day as well.
Showers should scatter out later Sunday evening and overnight with
the loss of daytime heating and a ridge starting to build into the
region.
Temperatures remain below normal for Saturday and Sunday, with
Saturday the cooler of the two days.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will begin to build into the Great Lakes on Memorial
Day Monday, which will be the best day of the holiday weekend with
mainly dry weather outside of a spotty afternoon shower inland from
the lakes. Temperatures will begin to rebound, with highs back into
the 60s to near 70.
The dry weather will not last long, as another mid level closed low
will take shape over the Ohio Valley and Great Lakes by the middle
of next week. Model guidance begins to diverge on the timing of this
system, with the slower ECMWF still offering some chance of dry
weather Tuesday. Deterministic and ensemble guidance continues to
suggest a likelihood of rain moves back in by Tuesday night or
Wednesday as the mid level low makes a close pass over the eastern
Great Lakes. The potential for showers will then continue for much
of the new week.
Temperatures as of now for the long term look warmer, but still
below normal with afternoon values ranging from the low 60s to low
70s. Changes in track and speed of the systems will cause some
fluctuations in temperatures.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A mix MVFR/IFR conditions will continue across much of the region
through the remainder of the day, however North Country lower
terrain (KART) still sitting in the low VFR range. Some LIFR across
the interior higher terrain of the Southern Tier. Brief periods of
VFR will also be possible across other lower terrain sites if low
decks scatter in and out from time to time with changing wx
conditions. Center of surface low pressure will remain nearly
stationary just west of Lake Ontario through the early evening.
Spokes of energy will continue to rotate around this feature,
supporting waves of mainly light rain across the region.
Degraded flight conditions will continue tonight into Thursday as
the surface low ever so slowly edges east across western NY
overnight before becoming absorbed by a strengthening coastal low
that will be located just east of New England by Friday morning.
This will also allow periodic rounds of light rain to continue
through the TAF period. If anything, flight conditions will likely
worsen overnight with more in the way of lower terrain IFR and
higher terrain LIFR, with little, if any improvement to flight
conditions expected through Thursday morning.
Outlook...
Friday through Saturday...MVFR to IFR with showers.
Sunday through Tuesday...Mainly VFR with a chance of a few showers.
&&
.MARINE...
A nearly stationary surface low spinning just west of Lake Ontario
through early evening will slowly shift east and weaken as it
crosses western NY tonight before ultimately becoming absorbed by a
strengthening coastal low riding up the Atlantic coast tonight and
Friday. This will promote fresh to moderate westerlies across Lake
Erie tonight through Friday evening supporting a period of Small
Craft Advisories on the eastern shores.
Elevated persistent westerlies will linger through the holiday
weekend bringing choppy conditions at times, however winds and waves
are expected to remain below Small Craft Advisory levels through
Monday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 10 PM this evening to midnight EDT
Friday night for LEZ040-041.
&&
SYNOPSIS...JM
NEAR TERM...JM
SHORT TERM...SW
LONG TERM...Hitchcock/SW
AVIATION...JM
MARINE...JMHazardous weather outlook, May 22, 4:00 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 400 AM EDT Thu May 22 2025 NYZ001>008-010>014-019>021-085-230930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 400 AM EDT Thu May 22 2025 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 400 AM EDT Thu May 22 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:16 PM EDT | Beach Hazards Statement | BUF | Monroe, Niagara, Orleans | 6 hr |
| May 22, 4:00 AM EDT | Small Craft Advisory | BUF | 64 hr |
Nearby
Beach Hazards Statements in New York, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.